In October (2015) the previous Minister for Health, Leo Varadkar, signed into legislation Statutory Instrument SI No. 449 of 2015 Medicinal Products (Prescription and Control of Supply (Amendment) (No. 2) Regulations. It is commonly known as SI 449 of 2015 or the emergency medicines legislation. These regulations allow trained non-medical persons to administer six prescription-only medicines to a person, without a prescription, for the purpose of saving their life or reducing severe distress in an emergency situation.

 

Medication Emergency Condition Administration Route 
Epinephrine (adrenaline) (pre-filled syringe) Treatment of anaphylactic shock (adults and children)  Intramuscular injection
Glucagon Treatment of hypoglycaemia (adults and children) Intramuscular or subcutaneous injection
Glycerol trinitrate Treatment of severe angina attack (adults) Sublingual spray
Medical gas mixture of 50% nitrous oxide and 50% oxygen
(Note: the administration of this is restricted to those engaged or employed by an emergency rescue organisation)
Pain relief in emergency rescue situations (adults and children) Inhalation
Naloxone hydrochloride 
(pre-filled injection)
Treatment of respiratory depression secondary to known or suspected narcotic overdose (adults and children) Intramuscular injection
Salbutamol inhaler Treatment of acute asthmatic attack (adults and children) Inhalation

Since this emergency care initiative was introduced PHECC has established a framework for the education and training of lay persons to safely and competently administer these medicines to those urgently requiring care. Read More

 

What do I need to do to be able to administer any of these medications?

You must complete a Cardiac First Response (CFR) course in accordance with PHECC current CFR Education and Training Standards. In addition to CFR skills, you will be trained in the administration of the specific medication for the course chosen.  You will also be taught how to manage a person in the following circumstances:

  1. Severe reaction (anaphylaxis) in an out-of-hospital environment
  2. Hypoglycaemia
  3. Severe angina attack
  4. Respiratory depression secondary to known or suspected narcotic overdose 
  5. Acute asthmatic attack in an out-of-hospital setting until handover (or referral) to the appropriate practitioner.